The Japanese Journal of Nephrology and Pharmacotherapy
Online ISSN : 2189-8014
Print ISSN : 2187-0411
Current issue
Displaying 1-2 of 2 articles from this issue
Brief Report
  • Kenji Hayakawa, Satoru Mitsuboshi, Harumi Sutou, Ryohei Kaseda, Ichiei ...
    2022 Volume 11 Issue 2 Pages 173-177
    Published: 2022
    Released on J-STAGE: August 13, 2022
    JOURNAL RESTRICTED ACCESS

    Patients with chronic kidney disease (CKD) have a high risk of renal adverse events from drugs excreted by the kidney, and caution is needed when using these drugs. We speculated that the types of drugs associated with suspected overdoses due to reduced renal function may differ between those prescribed by hospitals and those prescribed by clinics. Therefore, in this study, we surveyed the drugs that CKD patients were prescribed by medical institutions and assessed the incidence of suspected overdose and the drugs involved. Suspected overdose was determined in accordance with the recommendations of the Japanese Society of Nephrology and Pharmacotherapy based on the patients’ CKD stage. We examined 1,049 patients and 66 (6.3%) were determined to have suspected overdose associated with 75 drugs. Thirty-four of these drugs (58%) were prescribed by hospitals for patients with CKD stage 2–3, while 10 (63%) were prescribed by clinics for patients with CKD stage 4–5. Thus, more clinics than hospitals prescribed drugs associated with suspected overdose for patients with more advanced CKD. The drugs associated with suspected overdose included 11 H2-blockers 8 antidiabetics, anti-allergic drugs, and urate-lowering drugs, and 7 antibiotics. Hospitals prescribed a significantly higher number of antidiabetics associated with suspected overdose than clinics (P = 0.03), whereas clinics prescribed significantly higher numbers of antipsychotics and antibiotics associated with suspected overdose than hospitals (P = 0.03 and P = 0.17, respectively). Our findings clarify that drugs associated with suspected overdose differ depending on the prescribing medical institution. These findings could help pharmacists working in hospitals and community pharmacies to be aware of potential cases of suspected overdose due to reduced kidney function. Also, monitoring patients’ renal function is important because the drugs associated with suspected overdose were taken daily and were commonly prescribed. Pharmacists can help to prevent overdose in CKD patients by monitoring their renal function through cooperation between hospital and community pharmacists, use of a CKD sticker to alert pharmacists, and provision of laboratory data on the prescriptions issued.

    Download PDF (754K)
Case Report
  • Mizuho Miyake, Taku Furukubo, Takuya Yoshida, Satoshi Izumi, Shigeichi ...
    Article type: Case Report
    2022 Volume 11 Issue 2 Pages 179-183
    Published: 2022
    Released on J-STAGE: August 13, 2022
    JOURNAL RESTRICTED ACCESS

    We present a case in which serum thyroid-stimulating hormone (TSH) level is decreased by treatment with roxadustat but not with daprodustat, both of which are hypoxia-inducible factor-prolyl hydroxylase (HIF-PH) inhibitors.

    The patient was a woman in her 90s with chronic kidney disease G5 and no previous indication of thyroid function abnormalities. She was sequentially treated with daprodustat, darbepoetin alfa, and then roxadustat for renal anemia. During treatment with daprodustat, TSH and free thyroxine (FT4) levels were 5.950 μIU/mL and 0.77 ng/dL, respectively. After initiating hemodialysis therapy, daprodustat was switched to darbepoetin alfa. During this phase of treatment, TSH and FT4 levels were 2.830 μIU/mL and 1.14 ng/dL, respectively. Hemoglobin remained low (7.9-9.8 g/dL), so darbepoetin alfa was replaced with roxadustat. Approximately 4 days after initiating roxadustat, fatigue appeared. On day 15 of roxadustat therapy, the patient experienced depressive symptoms such as suicidal ideation and hemodialysis refusal. Based on these symptoms and previous reports, roxadustat-related hypothyroidism was suspected. On day 16 after roxadustat initiation, TSH and FT4 levels were 0.051 μIU/mL and 0.77 ng/dL, respectively, revealing a marked decrease in TSH level. On day 21, roxadustat treatment was terminated. Approximately 7 days later, fatigue was reduced. By day 19 following roxadustat discontinuation, TSH level returned to within normal range.

    Roxadustat has a chemical structure similar to tri-iodothyronine, potentially acts on thyroid hormone receptors in the hypothalamus and pituitary gland, and suppresses TSH secretion. This case revealed that the TSH-lowering effect may not be a common phenomenon among all HIF-PH inhibitors. After initiation of roxadustat, we recommend that thyroid related testing be performed and symptoms associated with abnormal thyroid function monitored.

    Download PDF (895K)
feedback
Top